Glyburide and Weight Gain
Gaining weight can be frustrating, especially when you’re eating well and exercising. As a common side effect of some diabetes medications, it can feel impossible trying to get to a healthy weight. Many individuals taking glyburide and other diabetic drugs end up struggling to maintain a balance.
What is Glyburide?
It is an oral medication that is used to treat type 2 diabetes. For those with type 2 diabetes, the body does not produce insulin or is insulin-resistant. This means the body is not able to store sugar. Instead, this sugar remains in the bloodstream. Glyburide helps to control blood sugar levels in humans. It causes the pancreas to release more insulin into the bloodstream, which lowers blood sugar levels.
Glyburide and weight gain
Insulin is known as the fat-storing hormone. Glyburide helps the body to increase its production of insulin. This increase in the hormone works to regulate blood glucose. If the body produces too much insulin, it will start storing fat regardless of the number of calories consumed.
In order to prevent weight gain while taking glyburide, patients can reduce the frequency and dosage of Glyburide or switch to a different class of drug. Being physically active and eating healthier, smaller portions can also help to prevent weight gain.
Your doctor may have prescribed glyburide because the benefits outweigh the side effects. If you are feeling concerned, consult your health-care provider about weight gain and other side effects of this medication. Your doctor may have suggestions other than switching your medication, such as a different diet and exercise plan. They may also have you switch to an extended release tablet. Do not change your dose without getting approval from your medical doctor.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.